Colorado, 2007Winter Storm and Heavy Snow in Colorado, December 23 to 25, 2007
December 23 to 25, 2007 · NWS GJT · 13 events in 13 counties and zones
A fast moving storm system swept a strong cold front across western Colorado followed by cold northwest flow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm system swept a strong cold front across western Colorado followed by cold northwest flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 23, 4:45 AM MST, 15 minutes earlier.
Area forecast discussion, Dec 23, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST SUN DEC 23 2007
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
UPPER TROUGH CROSSING THE NRN ROCKIES AND GREAT BASIN AT 09Z. SOME
LIGHT PRECIP NOTED OVER ID/NRN UT SO FAR EARLY THIS MORNING PER
MOSAIC RADAR AND SFC OBS WITH WARM ADVECTIVE CLOUDS CURRENTLY MOVING
ACROSS WY/WRN CO. NOSE OF 120 KT JET REFLECTED BY GROWING PATCH OF
CLOUDS OVER NE NE/NW UT AT 10Z WILL PROVIDE A PERIOD OF UPPER
DIVERGENCE THIS MORNING AS IT SWEEPS ACROSS. HOWEVER...THIS SYSTEM
GENERALLY LACKING SIGNIFICANT MOISTURE/DYNAMICS/COLD ADVECTION...AND
SPEED OF MOVEMENT WILL LIMIT DURATION OF WHAT THERE IS WITH DRYING
AND Q-DIVERGENCE SPREADING IN FROM THE W AFTER MIDDAY. IT DOES HAVE
DECENT WNW OROGRAPHICS WITH 700 MB WINDS 25-30 KTS THIS MORNING...AND
NW 15-25 KTS THIS AFTERNOON. CURRENT FORECAST OF 3-5 INCHES NEW SNOW
FOR THE NRN MTNS AND VAIL AREA...AND 1-3 INCHES FOR THE CENTRAL MTNS
STILL LOOKS OKAY. HIGH PRESSURE AT THE SURFACE AND ALOFT MOVES IN
TONIGHT.
NEXT PACIFIC SYSTEM EXPECTED TO MOVE INTO THE PAC NW TONIGHT AND
SHOULD BRING A STRONG COLD FRONT ACROSS ERN UT/WRN CO MONDAY NIGHT...
CHRISTMAS EVE. MODELS BRING DEEPENING MOISTURE ACROSS THE N
MONDAY IN WARM ADVECTION...WITH SPECIFIC HUMIDITIES 3+ G/KG. THIS
IS HIGHER THAN 24 HRS AGO AND COULD BE REFLECTING THE GOOD MOISTURE
STREAM INTO BC/WA APPARENT ON WATER VAPOR...ALTHOUGH MOISTURE TAILS
OFF FAIRLY QUICKLY TOWARD 30N/150W. INCREASED CLOUDS AND NRN MTN
POPS ANYWAY MON AFTN AND EVE AS BETTER FITS MOS GUIDANCE. WHILE
LIGHT PRECIP COULD BREAK OUT ACROSS THE NRN MTNS MONDAY...BULK OF THE
PRECIP EXPECTED MON NIGHT WITH THE FRONT...AND IN THE NW FLOW BEHIND
IT. COMBINATION OF GOOD DYNAMICS AND NW OROGRAPHICS WORKING ON DEEP
POTENTIAL INSTABILITY AND ADEQUATE MOISTURE SHOULD PRODUCE WIDESPREAD
SNOW FOR ALL BUT THE FAR S MON NIGHT WITH SEVERAL INCHES AGAIN FOR
THE MTNS. BUT SPEED OF MOVEMENT WILL BE LIMITING FACTOR AS MODELS
SHOW LIFT AND MOISTURE FADING BY 12Z TUE. NO HIGHLIGHTS PLANNED AT
THIS TIME...BUT FOLKS TRAVELING OVER THE MTNS MONDAY EVENING OR
MONDAY NIGHT SHOULD EXPECT TO ENCOUNTER SOME WINTER WEATHER...AND
MONITOR FUTURE FORECASTS.
.LONG TERM (CHRISTMAS DAY THROUGH SATURDAY)...
TROUGH AXIS WILL BE MOVING EAST OF THE FORECAST AREA DURING CHRISTMAS
MORNING. QVECTOR CHARTS INDICATE DESCENT...BUT OROGRAPHIC LIFT AND
MID LEVEL COLD ADVECTION WILL KEEP SHALLOW CONVECTIVE SNOW SHOWERS
ONGOING. THE NRN AND CENTRAL MOUNTAINS WILL BE THE FAVORED AREAS
WITH NORTHWEST FLOW. HIGH SNOW TO LIQUID RATIO EXPECTED IN COLD POST
FRONTAL AIR MASS...NEAR 30 TO 1 TOWARD RABBIT EARS...VAIL AND
POSSIBLY AS FAR SOUTH AS THE UNCOMPAHGRE GORGE. SNOW WILL END
FAIRLY QUICKLY IN THE AFTERNOON WITH PROGRESSIVE RIDGE AXIS MOVING
ACROSS UTAH BY TUESDAY NIGHT.
THE NEXT SIGNIFICANT TROUGH APPROACHES FROM THE WEST ON WEDNESDAY
WITH SURFACE FRONT MOVING ACROSS OUR FORECAST AREA WEDNESDAY
NIGHT. THE GFS MODEL KEEPS THIS TROUGH AN OPEN WAVE...AND THE ECMWF
MODEL HAS SHIFTED TOWARD THE GFS SOLUTION. THIS TROUGH IS COLDER
AND DEEPER THAN THE CHRISTMAS TROUGH...BUT THIS SYSTEM LACKS MOISTURE
WITH MAXIMUM H7 MIXING RATIOS BARELY REACHING 2.5 G/KG. TYPICALLY
IT/S A CHALLENGE TO HAVE SIGNIFICANT SNOW ACCUMULATIONS IN THE
MOUNTAINS WITH THESE TYPE OF VALUES. HAVING SAID THAT...THE TROUGH
DOES NOT MOVE AS QUICKLY AS EARLIER TROUGHS AND THEREFORE THE STORM
DURATION WILL BE LONGER. ALSO THE MID LEVEL INSTABILITY COINCIDES
WITH THE BEST DYNAMICAL LIFT FOR ENHANCED MOUNTAIN SNOWFALL. THE AIR
MASS WILL BE NEAR SATURATION IN THE -12C TO -18C TEMP RANGE FOR
MAXIMUM DENDRITIC ICE CRYSTAL GROWTH.
GFS ENSEMBLES DIVERGE BEYOND THURSDAY BUT STILL INDICATE THAT THE
RELATIVELY ACTIVE PATTERN WILL CONTINUE. BROADBRUSH FORECAST
OFFERED BY YESTERDAY/S 18Z HPC GUIDANCE LOOKS REASONABLE.
&&
AVIATION...FOR MOST OF THE AREA...VFR CONDITIONS WILL PREVAIL.
HOWEVER...SOME MVFR AND LOCAL IFR CEILING AND VISIBILITY CONDITIONS
WILL BE POSSIBLE OVER THE HIGH COLORADO MOUNTAINS UNTIL 01Z FROM
LIGHT SNOW. PILOTS SHOULD BE AWARE OF MODERATE TO STRONG TURBULENCE
FROM MOUNTAIN WAVES...POSSIBLY IMPACTING MOUNTAIN VALLEY AIRPORTS
WITH GUSTY WINDS AND LOW LEVEL WIND SHEAR.
TONIGHT...VFR CONDITIONS WILL PREVAIL. HOWEVER THERE IS A CHANCE OF
LOCAL FREEZING MIST IN THE UINTA BASIN AND IMPACTING THE VERNAL
AIRPORT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JAD
LONG TERM......PF
AVIATION.......PF
Hazardous weather outlook, Dec 22, 5:45 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT DEC 22 2007
COZ001>014-017>023-UTZ022>025-027>029-231245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT DEC 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND OF WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT SNOW IN THE COLORADO MOUNTAINS EARLY THIS MORNING
WILL END BY MIDDAY. ALSO...AREAS FOG COULD SLOW TRAVEL IN THE UPPER
YAMPA RIVER VALLEY THIS MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW IS LIKELY ACROSS THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN
COLORADO ON SUNDAY. THIS COULD POSE SOME TRAVEL DIFFICULTIES ALONG
HIGHWAY 40 OVER RABBIT EARS PASS AND ALSO INTERSTATE 70 OVER VAIL
PASS. FOUR TO 8 INCHES OF SNOW ARE EXPECTED FOR THE ELKHEAD MOUNTAINS
AND THE WESTERN SLOPES OF THE PARK AND GORE RANGES...WITH 2 TO 4
INCHES IN LOWER ELEVATIONS AROUND STEAMBOAT SPRINGS.
MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE IN THE MOUNTAINS ON
MONDAY NIGHT AND CHRISTMAS DAY. SOME VALLEYS WILL HAVE LIGHT
SNOW ACCUMULATIONS.
THE NEXT THREAT OF MOUNTAIN SNOW WILL BE WEDNESDAY NIGHT AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Event by event
8 winter weather, 3 winter storm, 2 heavy snow. Local standard time, as filed.
Winter Storm, Elkhead and Park Mountains
- When
- December 23, 5:00 AM MST to December 25, 5:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area while wind gusts of 20 to 40 mph caused blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- December 23, 8:00 AM MST to December 25, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 16 inches occurred while wind gusts of 15 to 30 mph caused blowing and drifting snow.
Heavy Snow, Northwestern San Juan Mountains
- When
- December 24, 9:00 AM MST to December 25, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 12 to 14 inches accumulated over half of the area while 6 to 11 inches occurred elsewhere. Wind gusts of 15 to 30 mph caused blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 24, 11:00 AM MST to December 25, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 4 to 10 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- December 24, 12:00 PM MST to December 25, 1:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 1 to 2 feet accumulated on the north side of the Grand Mesa while 4 to 8 inches occurred on the south side. Wind gusts of 20 to 30 mph caused blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 24, 12:00 PM MST to December 25, 2:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 12 inches occurred while wind gusts of 15 to 25 mph produced blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 24, 12:00 PM MST to December 25, 11:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred.
Winter Weather, Lower Yampa River Basin
- When
- December 24, 7:00 PM MST to December 25, 9:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred across the majority of the area while wind gusts of 15 to 25 mph caused blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- December 24, 8:00 PM MST to December 25, 1:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 6 inches occurred with a locally higher amount of 11 inches measured at Hamilton. Wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- December 24, 9:00 PM MST to December 25, 2:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 6 inches occurred with locally higher amounts around 12 inches measured in the Steamboat Springs area.
Winter Weather, Debeque to Silt Corridor
- When
- December 24, 10:00 PM MST to December 25, 10:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred across the majority of the area.
Heavy Snow, Central Gunnison and Uncompahgre River Basin
- When
- December 24, 11:00 PM MST to December 25, 1:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches occurred over the south half of the area while 1 to 4 inches occurred across the north.
Winter Weather, Central Colorado River Basin
- When
- December 24, 11:00 PM MST to December 25, 2:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 5 inches occurred with a locally higher amount of 8 inches around Eagle.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 23, 20071 death · 3 injured · 1 event
- Damaging Winds in Michigan, December 23, 2007$543,000 · 68 kt wind · 37 events
- High Wind in Ohio, December 23, 2007$457,000 · 53 kt wind · 31 events
- High Wind in Michigan, December 23, 2007$385,000 · 50 kt wind · 11 events
- Damaging Winds in Indiana, December 23, 2007$70,000 · 72 kt wind · 12 events
- High Wind in New York, December 23 to 24, 2007$100,000 · 53 kt wind · 2 events
- Flooding in New York, December 23 to 24, 2007$65,000 · 3 events
- Strong Wind in Wisconsin, December 23, 2007$45,000 · 9 events
- High Wind in Wisconsin, December 23, 2007$45,000 · 57 kt wind · 5 events
- Damaging Winds in Illinois, December 23, 2007$31,000 · 66 kt wind · 12 events
- Damaging Winds in Michigan, December 23, 2007$40,000 · 55 kt wind · 3 events
- High Wind in Pennsylvania, December 23, 2007$30,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121439, 121470, 121487, 121514, 121446, 121508, 121516, 121519, 121513, 121504, 121521, 121480, 121523.